Vasovagal syncope after head-up tilting is thought to be secondary to a complex, neurally-mediated reflex with both vasodepressor and cardioinhibitory efferent components. The efficacy of edrophonium, an acetylcholinesterase inhibitor, as a provocative agent for triggering syncope during head-up tilt testing was evaluated. Forty-five consecutive patients (22 female and 23 male) with history of recurrent unexplained syncope received edrophonium (10 mg intravenous) after 30 minutes of 60 degrees head-up tilting alone. Twenty normal control subjects (9 female and 11 male) were tested with head-up tilt testing and edrophonium. Syncope was induced in 19 of 45 patients with the diagnosis of unexplained syncope. In 9 patients who developed syncope with head-up tilting alone, the predominant hemodynamic finding was marked vasodepression. In contrast, in 10 patients who developed syncope only after head-up tilting and edrophonium, the predominant hemodynamic findings were marked vasodepression and bradycardia. Syncope was induced in 1 of 20 normal subjects after head-up tilting and edrophonium. There was no long-term complication from using edrophonium. It is concluded that head-up tilt testing with edrophonium: (1) significantly increases the identification of patients with vasovagal syncope, (2) may be particularly useful when provocation with isoproterenol is undesirable, and (3) may be an effective method to help differentiate patients with a significant reflex cardioinhibitory component from those with a predominantly reflex vasodepressor component.